Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 12, 2021, 6:05 PM CDT for Elk County, Wilson County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 6:05 PM CDT (23:05 UTC)
- Expired
- Oct 12, 2021, 7:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.88 in
- Wind
- 55
Counties Elk County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 143 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WWUS83 KICT 122305
SPSICT
Special Weather Statement
National Weather Service Wichita KS
605 PM CDT Tue Oct 12 2021
KSZ071-094>096-098-099-130000-
Montgomery KS-Wilson KS-Woodson KS-Chautauqua KS-Neosho KS-Elk KS-
605 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of eastern Elk, Wilson,
southwestern Neosho, northern Montgomery, northeastern Chautauqua and
south central Woodson Counties through 700 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longton, or 15 miles southeast of Howard, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Neodesha, Fredonia, Thayer, Altoona, Longton, Elk City, Buffalo, Elk
Falls, Sycamore, Benedict, New Albany, Earlton, Lake Parsons, Buxton,
Elk City Lake, Rose, Elk City State Park and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3714 9609 3744 9627 3761 9601 3760 9596
3764 9596 3782 9568 3740 9530 3738 9536
3738 9552 3733 9552
TIME...MOT...LOC 2305Z 229DEG 39KT 3733 9604
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 2:53 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 12, 2:53 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Wichita KS 253 PM CDT Tue Oct 12 2021 .SHORT TERM...(This evening through Friday night) Issued at 251 PM CDT Tue Oct 12 2021 BOTTOM LINE UP FRONT: Increasing chances for thunderstorms this afternoon and evening. Severe thunderstorms more likely in the western portions of the CWA. Best chance for severe weather between 9PM tonight and 4AM tomorrow. A powerful autumn system is currently churning through the Northern Rockies and into the Dakotas. This system is throwing a large frontal system through the Central and Southern Great Plains this afternoon. Current water vapor imagery shows a decent amount of mid and upper level moisture currently making its way into the region but does not show significant lower level moisture at this time. The ECMWF/GFS/Canadian short term models initialized well with this system but the NAM families seems to have a hard time with the placement of the main frontal system and Eastern Pacific hurricane, Pamela this afternoon. This seemed to provide the NAM families with a rather fast and more moisture ladened solutions for this evening. As such, leaned toward the ECMWF and GFS solutions for the short term. Kept the current timing of the frontal system for now as the ECMWF and GFS solutions have the main "show" coming through during the early morning hours. Moisture transport for this afternoon and evening appears to be slow to pick up. Mid level lapse rates are decent (6-7 degrees/KM) as is the shear but upper level shear and divergence look paltry at this time. While this does not rule out the chances for thunderstorm activity late this afternoon and evening it does diminish the possibilities for strong to severe thunderstorms during this time. That said, an isolated severe thunderstorm along and west of I-135 is possible this afternoon with the better chances further west of K-14. Later tonight as the main storm in the Dakotas pivots further to the north and east pushing the main frontal system will begin to pick up speed and encroach on the region. This will initiate a more pronounced push of moisture into the region creating a deep layer of moisture for the overnight period. Lapse rates will improve to the 7-8 degrees/km along with improved mid level shear. Additionally, a strong jet core will be moving in to the region providing strong upper level exhaust for any thunderstorms that develop. Shear vectors are nearly parallel during this time strongly indicating a linear MCS storm mode for the overnight period. As such, the primarily threat from this activity appears to be strong winds in the 60-70 mph range with half dollar sized hail. This set up also support the potential for the strongest storms to push 80 mph winds in isolated locations. The tornado threat looks to be restricted more to the western areas of CWA, generally along and west of K-14 and more likely before midnight tonight. Very heavy rain is likely when the main MCS comes through and some areas could pick up a quick inch as it passes. Fortunately, the speed of this front will be fast enough to keep the residence time down and as such, do not think wide spread flooding will be likely. Isolated flooding in the flood prone areas is likely with this activity as the ground is now wet enough to induce runoff quicker than was seen with the system that came through this past Sunday. As the front pushes east of I-135 and into the Flint Hills towards dawn, the ECMWF/GFS both indicate the MCS will begin to run out of gas. By this time, the moisture transport will break down and the main area of convection will begin to out run the mid an upper level support. As such, the convection will no longer have the support it needs to sustain itself and begin to dissipate. Southeast Kansas looks to have minimal thunderstorm activity with this and will likely only have some showers or an isolated strong storm. The remainder of the short term will be dominated by northwest flow and CAA over the region. Temperatures will remain near or a little below normal for Thursday and Friday. Southeast Kansas will have an opportunity for some showers and a few thunderstorms Friday as a mid level disturbance pushes into the region. This activity is not expected to be severe but provide some beneficial rainfall. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 251 PM CDT Tue Oct 12 2021 The extended range looks to be fairly quiet for the most part and generally cooler. Saturday in particular looks to be coolest day so far this fall with temperatures likely to struggle to reach 70. After Saturday, the model families seem to start having difficulty resolving the pattern with some showing strong ridging indicating a significant warm up while others temper this possibility keeping temperatures in the more normal range. None of the models show much if any significant potential for precipitation at this time until the next major weather system comes through late next week. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue Oct 12 2021 Widely scattered showers and isolated storms continue to impact portions of central and south central Kansas early this afternoon ahead of a vigorous storm system moving in from the west. As this storm system approaches we expect to see an increase in shower and thunderstorm activity through the evening and into the overnight hours. A squall line is expected to develop along an eastward moving frontal boundary bringing the potential for damaging winds and some large hail in addition to a brief period of very heavy rainfall and reduced flight categories late this evening and into the early morning hours tonight. Although the main threat with a linear mode will be the potential for damaging winds, we may see a smaller tornado threat across portions of south central KS given the magnitude of low level wind shear and more favorable low level moisture. Flight categories are expected to rapidly improve in the wake of the frontal boundary as drier and more stable air overspread the area from west to east. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 71 51 72 / 90 10 0 30 Hutchinson 54 69 47 70 / 90 0 0 20 Newton 59 69 48 69 / 90 10 0 20 ElDorado 62 71 51 69 / 90 30 0 30 Winfield-KWLD 62 74 53 73 / 90 20 10 30 Russell 51 65 42 64 / 90 0 0 10 Great Bend 50 66 43 65 / 90 0 0 10 Salina 56 69 44 68 / 100 0 0 20 McPherson 55 68 45 68 / 90 0 0 20 Coffeyville 66 78 58 76 / 80 60 20 50 Chanute 66 77 55 73 / 80 50 10 40 Iola 65 77 54 72 / 80 50 10 40 Parsons-KPPF 66 77 57 75 / 80 60 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...MWM
Hazardous weather outlook, Oct 12, 4:26 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 426 PM CDT Tue Oct 12 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 426 PM CDT Tue Oct 12 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible this afternoon across central and south central Kansas. The strongest activity may produce gusty winds, brief heavy rain and small hail. Severe storms are expected after 8 PM for areas generally along and especially west of Interstate 135. Half dollar size hail and damaging winds to 80 mph will be the main threats. The greatest tornado threat will be along and west of a line from Ellsworth, Lyons, Hutchinson, Kingman and Harper. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few storms will be possible Wednesday afternoon over far southeast Kansas. Additional storms will be possible Thursday afternoon and evening with strong storms possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening and overnight for locations generally west of Interstate 135. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 12, 1:39 PM CDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
139 PM CDT Tue Oct 12 2021
KSZ091-121915-
Harper KS-
139 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northwestern Harper
County through 215 PM CDT...
At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Harper, Attica, Corwin and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9835 3738 9835 3738 9833 3727 9791
3700 9822
TIME...MOT...LOC 1839Z 212DEG 44KT 3703 9834
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCGUIRESpecial weather statement, Oct 12, 2:13 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wichita KS
213 PM CDT Tue Oct 12 2021
KSZ050-051-067-121945-
Reno KS-Rice KS-McPherson KS-
213 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of west central
McPherson, north central Reno and eastern Rice Counties through 245
PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nickerson, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sterling, Nickerson, Little River, Windom and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3803 9805 3813 9824 3852 9814 3837 9775
TIME...MOT...LOC 1913Z 205DEG 46KT 3815 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCGUIRESpecial weather statement, Oct 12, 5:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
518 PM CDT Tue Oct 12 2021
KSZ093-098-122300-
Cowley KS-Chautauqua KS-
518 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 600 PM CDT...
At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cedar Vale, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Vale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3704 9676 3736 9653 3730 9652 3730 9603
3700 9639 3700 9669
TIME...MOT...LOC 2218Z 213DEG 39KT 3702 9655
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MartinSpecial weather statement, Oct 12, 5:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
540 PM CDT Tue Oct 12 2021
KSZ094-122330-
Elk KS-
540 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of Elk County through
630 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sedan, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Moline, Longton, Grenola and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3731 9652 3741 9653 3761 9641 3760 9596
3733 9596 3730 9600
TIME...MOT...LOC 2239Z 217DEG 37KT 3719 9633
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MartinSpecial weather statement, Oct 12, 6:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
605 PM CDT Tue Oct 12 2021
KSZ071-094>096-098-099-130000-
Montgomery KS-Wilson KS-Woodson KS-Chautauqua KS-Neosho KS-Elk KS-
605 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of eastern Elk, Wilson,
southwestern Neosho, northern Montgomery, northeastern Chautauqua and
south central Woodson Counties through 700 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longton, or 15 miles southeast of Howard, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Neodesha, Fredonia, Thayer, Altoona, Longton, Elk City, Buffalo, Elk
Falls, Sycamore, Benedict, New Albany, Earlton, Lake Parsons, Buxton,
Elk City Lake, Rose, Elk City State Park and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3714 9609 3744 9627 3761 9601 3760 9596
3764 9596 3782 9568 3740 9530 3738 9536
3738 9552 3733 9552
TIME...MOT...LOC 2305Z 229DEG 39KT 3733 9604
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MartinThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:39 PM CDT | Special Weather Statement | ICT | Harper | 36 min |
| Oct 12, 2:13 PM CDT | Special Weather Statement | ICT | Rice | 32 min |
| Oct 12, 5:18 PM CDT | Special Weather Statement | ICT | Chautauqua | 42 min |
| Oct 12, 5:40 PM CDT | Special Weather Statement | ICT | Elk | 50 min |
| Oct 12, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 30 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.